California, 2012

Heavy Snow in California, March 16 to 17, 2012

March 16 to 17, 2012 · NWS REV · 3 events in 3 counties and zones

Strong, cold low pressure dropped south from the Gulf of Alaska on the 16th and 17th and brought heavy snow to the Sierra and portions of northeast California.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong, cold low pressure dropped south from the Gulf of Alaska on the 16th and 17th and brought heavy snow to the Sierra and portions of northeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 15, 2:14 PM PST, 10 hours 46 minutes earlier.

Area forecast discussion, Mar 15, 2:14 PM PST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT THU MAR 15 2012

.SHORT TERM...
UPPER LOW IS WRAPPED UP ALONG THE BC COAST THIS AFTERNOON. A
SERIES OF WAVES ASCD WITH THIS LOW CONTINUES TO PUSH TOWARD THE CA
COAST. A BAND OF PCPN IS STREAMING INTO FAR NW CA AND SW OREGON
THIS AFTN. THIS BAND WILL BEGIN TO SHIFT SOUTH AND SOUTHEAST OVERNIGHT
AND INTO FRIDAY. THE FIRST SHORT WAVE WILL BRING PCPN TO THE TAHOE
BASIN AND POINTS NORTH INTO LASSEN COUNTY LATER THIS EVENING...BUT
THE MAIN PUNCH WILL BE ALONG AND WITH A SUBSTANTIAL COLD FRONT
LATE FRIDAY NIGHT INTO SATURDAY MORNING.

THE INITIAL SHORT WAVE IS EMBEDDED IN A RATHER MILD AIRMASS AND
THUS SNOW LEVELS ARE QUITE HIGH...IN THE NEIGHBORHOOD OF 8000-8500
FEET CURRENTLY. WITH A MOISTENING AIRMASS THERE IS LITTLE CHANCE
THAT SNOW LEVELS WILL FALL DRAMATICALLY EITHER LATE TONIGHT OR
FRIDAY. SO SNOW ACCUMULATIONS WILL BE CONFINED TO ABOVE 7500 FEET
IN THE TAHOE BASIN AND ABOVE 7000 FEET TO THE NORTH IN PLUMAS AND
LASSEN COUNTIES. WILL NOT EXPECT ACCUMULATIONS TO WARRANT ANY
HEADLINES THROUGH FRIDAY AFTN.

GUSTY WINDS SHOULD DEVELOP BY LATE TONIGHT EAST OF THE SIERRA.
H700 WINDS INCREASE TO AROUND 55 KTS BY LATE TONIGHT AND THE
PRESSURE GRADIENT WILL BEGIN TO INCREASE. BUT THE AIRMASS WILL
BEGIN TO MOISTEN. THERE IS NOT MUCH DOWNSLOPE COMPONENT TO THESE
WINDS AND WE WILL NEED TO RELY ON THE GRADIENT TO GENERATE THE
STRONGEST WINDS. USUALLY THE MOISTER AIRMASS WILL RESULT IN LESS
WIND IN THE LEE OF THE SIERRA BUT THE GRADIENT SHOULD HELP TO
BOOST THESE. THERE IS A WIND ADVISORY IN EFFECT ALREADY SO WILL
LEAVE THIS IN PLACE AND MENTION ONLY MINIMAL ADVISORY GUSTS WITH
THE STRONGEST WINDS LIKELY FROM LATE FRIDAY MORNING INTO FRIDAY
EVENING.

THE MAIN SHORT WAVE WILL MOVE THROUGH THE AREA LATE FRIDAY NIGHT
INTO SATURDAY. THIS STORM IS ASCD WITH A PWAT PLUME OF AROUND 1.00
INCHES AND SHOULD BE FAIRLY EFFICIENT AT PRODUCING PCPN. THE
HEAVIEST PCPN WILL FALL BETWEEN 11 PM FRIDAY NIGHT AND 11 AM
SATURDAY MORNING IN THE SIERRA...WITH AROUND 2 INCHES NEAR THE
CREST...LESSER AMOUNTS TO THE EAST. THERE IS SOME INITIAL JET
SUPPORT WITH THIS FEATURE...BUT MOST OF THE PCPN EAST OF THE
SIERRA WILL BE ASCD WITH FRONTOGENESIS ALONG THE FRONT. SO AMOUNTS
EAST OF THE SIERRA WILL NOT BE QUITE AS HIGH AS A TYPICAL SPILL
OVER EVENT WOULD PRODUCE. SNOW LEVELS WILL BE A CHALLENGE WITH
THIS FEATURE AS WELL. EARLY FRIDAY EVENING THE SNOW LEVELS WILL
REMAIN RATHER HIGH...THEN COME CRASHING DOWN AFTER MIDNIGHT TO
NEAR LAKE LEVEL. THAT IS UNLESS THE FRONT SLOWS. IF THE FRONT
SLOWS THE SNOW LEVELS WILL BE SLOWER TO FALL. THE MILD AIRMASS WILL
INITIALLY TRANSLATE INTO LOWER SNOW WATER RATIOS AS WELL...AND
LESS ACCUMULATION EARLY ON. THESE RATIOS WILL INCREASE BY LATE
FRIDAY NIGHT AND INCREASING SNOW AMOUNTS. THE HEAVIEST SNOWS
SHOULD FALL IN A 12 HOUR PERIOD FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. EAST OF THE SIERRA AND TO THE NORTH NEAR THE
OREGON BORDER WE WILL SEE MAINLY RAIN...EXCEPT IN THE WAKE OF THE
COLD FRONT SATURDAY MORNING WHEN A BURST OF SNOW WILL OCCUR. MOST
VALLEY FLOORS WILL SEE LITTLE ACCUMULATION...BUT THE FOOTHILLS
ABOVE RENO AND CARSON CITY COULD APPROACH ADVISORY CRITERIA ALONG
WITH HIGHER ELEVATIONS NORTH OF GERLACH.

BASED ON EXPECTED QPF...SNOW LEVELS AND TIMING OF HEAVIEST PCPN
AND SNOW LEVEL DECREASE...WILL UPGRADE THE WATCHES TO WARNINGS FOR
THE SIERRA AND LASSEN/PLUMAS COUNTIES. TIMING WILL SLIP A BIT FROM
THE WATCHES GIVEN A LACK OF EXPECTED ACCUMULATION FRIDAY. EAST OF
THE SIERRA IN THE FOOTHILLS ABOVE CARSON AND RENO MAY NEED
ADVISORIES BY LATE FRIDAY NIGHT/EARLY SATURDAY. AS WELL A FEW
AREAS OF HEAVIER OF SNOW ARE POSSIBLE NORTH OF GERLACH...MAINLY
ABOVE 5000 FEET. BUT GIVEN THE UNCERTAINTY IN SNOW LEVELS AND
TIMING OF THE FRONT WILL WAIT ANOTHER CYCLE BEFORE ISSUING
ANYTHING FOR THIS AREA.

BY SATURDAY EVENING (POSSIBLY AS EARLY AS SATURDAY AFTERNOON),
THE 12Z GFS AND NOW THE 18Z NAM ARE INDICATING THE DEVELOPMENT OF
A DEFORMATION AXIS SOMEWHERE OVER WESTERN OR CENTRAL NEVADA AS THE
COLD FRONT SLOWS ITS FORWARD MOTION AND TAKES ON A MORE NORTH TO
SOUTH ORIENTATION WITH UPPER LEVEL ENERGY DIGGING INTO SOUTHERN
CALIFORNIA. THE NAM AND GFS HAVE THE MOST ROBUST DEFORMATION WITH
A 700 MB LOW DEVELOPING OVER WESTERN OR CENTRAL NEVADA WITH A
SHARP TROUGH EXTENDING WESTWARD TO THE SIERRA. THE 15Z SREF IS
POSSIBLY INDICATING THIS DEFORMATION AS WELL AS ITS PROBABILISTIC
QPF INCREASES LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.

WITH ALL THIS SAID, IT IS VERY DIFFICULT AT 48+ HRS TO DETERMINE
HOW STRONG AND WHERE A DEFORMATION AXIS MIGHT SET UP AS IT WILL
DEPEND ON EXACTLY WHERE THE FRONT'S FORWARD PUSH INTO NEVADA DIES
AND THIS IS TOO SMALL OF A DETAIL FOR MODELS TO REALLY RESOLVE
WELL AT THIS POINT. THEREFORE, I SIMPLY UPPED POPS TO HIGH CHANCE
IN THE BASIN NEAR/SOUTH OF INTERSTATE 80 WITH SOME LOW LIKELY POP
FAR EAST WHERE THE GFS/NAM DEPICT BETTER FRONTOGENESIS/LIFT ALONG
THE PATH OF THE MODEL 700 MB LOW. AS FAR AS THE SIERRA SATURDAY
NIGHT, LIGHT UPSLOPE FLOW AND VERY COLD AIR ALOFT (INSTABILITY)
SHOULD ALLOW FOR CONTINUED OROGRAPHIC SNOW SHOWERS.

SUNDAY AND SUNDAY EVENING, ONE MORE PIECE OF ENERGY WILL MOVE
THROUGH BEFORE HEIGHTS BEGIN RISING FOR THE FIRST HALF OF NEXT
WEEK. THEREFORE, FOR SUNDAY I KEPT LIKELY SIERRA POP GOING AS
OROGRAPHICS ALONG WITH COLD AIR ALOFT (INSTABILITY) CONTINUE
TO ENHANCE SHOWERS AHEAD OF THE LAST UPPER DISTURBANCE.
MLF/SNYDER

.LONG TERM...MONDAY THROUGH THURSDAY...
MUCH BELOW NORMAL TEMPS WILL CONTINUE THRU MONDAY AS LONGWAVE TROF
MOVES SLOWLY EAST ACROSS THE GREAT BASIN. THE RIDGE IS NOW MORE
LIKELY TO BE FARTHER OFFSHORE WITH 700 MB TEMPS STILL VERY COLD
BETWEEN -12 AND -14 C SO NO SIGNIFICANT WARMING IS EXPECTED FROM
SUNDAY TO MONDAY. HIGHS WILL ONLY REACH THE LOWER-MID 40S IN WRN NV
VALLEYS AND REMAIN IN THE 30S FOR THE TAHOE BASIN. MOISTURE WILL
GRADUALLY DECREASE WITH NORTHWEST FLOW ALOFT SO ONLY LIGHT SNOW
SHOWERS ARE EXPECTED, WITH BEST PROBABILITY FROM THE TAHOE BASIN
NORTHWARD ACROSS NERN CA-NWRN NV.

SIGNIFICANT WARM ADVECTION ALOFT IS EXPECTED TO BEGIN MONDAY NIGHT
AND CONTINUE THRU TUESDAY. IN COMPARISON TO YESTERDAY, LESS LOW
LEVEL MOISTURE IS INDICATED ON THE MEDIUM RANGE GUIDANCE ESPECIALLY
IN WRN NV FROM RENO SOUTHWARD. AS A RESULT THE POTENTIAL FOR
OVERRUNNING PRECIP IS LOWER AND WILL ONLY KEEP MENTION IN AREAS
NORTH OF PYRAMID LAKE-FALLON IN WRN NV AND FROM TAHOE NWD FOR MON
NIGHT, THEN REDUCE SLGT CHANCE AREA FURTHER TO INCLUDE ONLY AREAS
NORTH OF PORTOLA-GERLACH LINE BY TUESDAY. ACROSS THE REST OF THE
REGION, THE MAIN EFFECT OF THE WARM ADVECTION WILL BE INCREASED
TEMPS BACK UP TO THE 50S IN WRN NV BY TUESDAY AND DECENT MID-HIGH
CLOUD COVERAGE, BUT MEASURABLE PRECIP IS UNLIKELY.

OVERALL FOR NEXT WEEK, MEDIUM RANGE GUIDANCE IS IN MORE AGREEMENT
WITH FLAT RIDGE REBUILDING INTO THE WRN US TUES NIGHT THEN THE AXIS
PUSHES INTO THE ERN GREAT BASIN WED-THURS. AS THIS OCCURS, LONGWAVE
TROF SLOWLY APPROACHES THE NWRN US COAST WITH MODERATE SW FLOW ALOFT
OVER ERN CA-WRN NV. WITH THIS PATTERN, MOST OF THE REGION SHOULD
REMAIN DRY WITH AREAS OF HIGH CLOUDS ESPECIALLY IN THE NORTH, BUT
WILL LEAVE IN A SLIGHT CHANCE OF LIGHT RAIN SHOWERS FOR NERN CA
WED-THURS AS THE SRN EDGE OF PACIFIC MOISTURE BRUSHES ACROSS THIS
AREA. TEMPS BOTH DAYS SHOULD CLIMB ABOVE 60 DEGREES IN WRN NV AS
SOME MIXING IS ANTICIPATED WITH THE SW FLOW. TOWARD THE END OF NEXT
WEEK, FIRST SHORTWAVE ROTATING AROUND BASE OF TROF MAY BRING A
BETTER CHANCE OF PRECIP FROM TAHOE NORTHWARD BUT IT APPEARS THAT
THIS WAVE WILL WEAKEN AFTER IT MOVES INLAND. MJD
&&

.AVIATION...
A DISTURBANCE MOVING THROUGH OREGON AND WASHINGTON WILL KEEP MOIST
WESTERLY FLOW ALOFT GOING THROUGH FRIDAY AHEAD OF A STRONG COLD
FRONT FRIDAY NIGHT. SNOW LEVELS WILL REMAIN ABOVE 7000-8000 FEET
THROUGH FRIDAY MORNING BEFORE BEGINNING TO FALL. THIS MEANS RAIN
FOR ALL TAF SITES THROUGH FRIDAY.

HOWEVER, FOR THE NORTHERN SIERRA THE VERY MOIST CONDITIONS WILL
MEAN GENERALLY MVFR CIGS/VIS THRU THE PERIOD WITH SIGNIFICANT
TERRAIN OBSC. FURTHER SOUTH IN MONO COUNTY, THERE WILL BE MUCH
LESS TERRAIN OBSC UNTIL FRIDAY NIGHT WITH NO ISSUES AT KMMH.
CONDITIONS IN THE NORTHERN SIERRA WILL DETERIORATE RAPIDLY FRIDAY
AFTERNOON AND EVENING WITH FALLING SNOW LEVELS AND INCREASING
PRECIPITATION AHEAD OF A COLD FRONT. KTVL AND KTRK WILL LIKELY BE
BELOW MINS FROM MID-LATE FRIDAY EVENING THROUGH SATURDAY MORNING.
FURTHER SOUTH IN MONO COUNTY, CONDITIONS WILL DETERIORATE LATE
FRIDAY NIGHT.

FOR THE LOWER ELEVATIONS OF WESTERN NEVADA THROUGH FRIDAY, IT WILL
REMAIN VFR WITH BREEZY CONDITIONS. ANY ISSUES FOR KRNO WILL WAIT
UNTIL SATURDAY MORNING WHEN RAIN CHANGES TO SNOW. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY
     NVZ002.

     LAKE WIND ADVISORY UNTIL 5 PM PDT FRIDAY FOR LAKE TAHOE IN
     NVZ002.

     WIND ADVISORY FROM 11 PM THIS EVENING TO 11 PM PDT FRIDAY NVZ003.

     LAKE WIND ADVISORY FROM 8 AM TO 8 PM PDT FRIDAY FOR PYRAMID LAKE
     IN NVZ004.

CA...WINTER STORM WARNING FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY
     CAZ071-072.

     WINTER STORM WARNING FROM 5 PM FRIDAY TO 11 PM PDT SATURDAY
     CAZ073.

     LAKE WIND ADVISORY UNTIL 5 PM PDT FRIDAY FOR LAKE TAHOE IN
     CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 15, 2:39 PM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT THU MAR 15 2012

CAZ070>073-NVZ001>005-161300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
339 PM PDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

SNOW WILL INCREASE LATE TONIGHT IN THE HIGH ELEVATIONS ALONG THE
SIERRA CREST. SNOW LEVELS WILL FLUCTUATE BETWEEN 7500 AND 8500
FEET.

WINDS WILL INCREASE LATE TONIGHT OVER WESTERN NEVADA ESPECIALLY
FOR THE RENO AND CARSON CITY VICINITY WHERE A WIND ADVISORY IS
IN EFFECT. PLEASE REFER TO THE LATEST NON PRECIPITATION STATEMENT
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL BECOME HEAVY ALONG THE SIERRA CREST FRIDAY WITH RAIN
CHANGING TO SNOW AT LAKE LEVEL BY FRIDAY NIGHT AND CONTINUING INTO
SATURDAY. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SIERRA
ZONES. PLEASE REFER TO THE LATEST WINTER STORM STATEMENT FOR
ADDITIONAL DETAILS.

FOR WESTERN NEVADA...GUSTY WINDS WILL CONTINUE FRIDAY THROUGH
FRIDAY EVENING WITH A WIND ADVISORY CONTINUING FOR THE RENO AND
CARSON CITY VICINITY. RAIN WILL CHANGE TO SNOW LATE FRIDAY NIGHT
OR SATURDAY MORNING WITH SOME ACCUMULATIONS POSSIBLE MAINLY ABOVE
5000 FEET.

COLD CONDITIONS WITH OCCASIONAL SNOW SHOWERS WILL CONTINUE THROUGH
THE REMAINDER OF THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS
OF HEAVY SNOW...HEAVY RAIN...AND STRONG WIND GUSTS.

MJD

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lassen/Eastern Plumas/Eastern Sierra

When
March 16, 1:00 AM PST to March 17, 1:00 AM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Reported by
Mesonet
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

An estimated 12 to 16 inches of snow fell in the higher terrain of eastern Plumas and Sierra Counties with this system. Below 5000 feet, little snowfall was noted except in the Feather River Basin along highways 70 and 89. This includes 4 inches in Portola.

Heavy Snow, Greater Lake Tahoe Area

When
March 16, 4:00 AM PST to March 17, 4:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Eighteen to 36 inches of snow fell for ski areas west of highway 89 on the 16th and 17th, with local amounts of 3 to 4 feet near the crest. Elsewhere, the main snowfall fell overnight from the 16th into the 17th with a widespread 8 to 13 inches reported per SNOTEL and CO-OP data.

Heavy Snow, Mono

When
March 16, 7:00 PM PST to March 17, 4:00 PM PST
Where
Mono forecast zone
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

An estimated 12 to 20 inches of snow fell west of highway 395 (except 20-24 inches Mammoth Lakes and 39 inches Mammoth Mountain Ski area) from the evening of the 16th through early morning on the 17th. Elsewhere, 10-12 inches fell in Lee Vining with 6 inches for Bodie and Tom's Place. Meanwhile, Bridgeport only saw a very light accumulation (specific amounts missing).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374418, 374419, 374425.